Antibiotic may cause high potassiumBy Health News Team • Aug 2nd, 2010 • Category: General Health, True Health News
Individuals taking the antibiotic combination trimethoprim-sulfamethoxazole (TMP-SMX), which is widely prescribed for urinary tract infections, are at an increased risk of elevated potassium levels, called hyperkalemia, according to a new study.
Researchers studied 189 patients on common blood pressure drugs known as beta blockers who were hospitalized for severe hyperkalemia shortly after starting TMP-SMX or other antibiotics commonly used for urinary tract infections.
They found that the risk of severe hyperkalemia is five times higher in patients prescribed TMP-SMX, compared to other prescribed antibiotics, like amoxicillin.
"Hyperkalemia is a potentially deadly adverse drug reaction, and TMP-SMX is one of the most commonly prescribed antibiotics in North America," said the study’s lead author, Matthew Weir, M.D. "TMP-SMX can decrease the kidney’s ability to remove potassium from the body. Potassium plays an important role in regulating heartbeat, and severe episodes of hyperkalemia can cause fatal disturbances in the heart rhythm."
There are several natural ways believed to help fight urinary tract infections and to avoid the use of antibiotics. They include cranberry juice, as well as herbal supplements such as uva ursi, goldenseal, marshmallow root, buchu, cornsilk and horsetail.